Spoiler Alert: Side-Effects Show Up

It has been over two weeks since I began taking my new drug, afatinib. Over two weeks of feeling good, feeling like the chemo has been thoroughly flushed from my system even as I have diligently taken these new pills, feeling the best that I have in three years. I have been keeping a journal this time, chronicling how my body is responding each day, trying to pave the way for a better understanding of how to live with this new treatment. For the first week, anyway, it almost seemed like it was going to be too easy.

There are two weeks of video updates on my Patreon feed, talking about how great I feel and wondering how bad the side effects will be once they really kick in. I had been prepped by my oncologist that it was very likely that I would experience worse side effects than I had with the chemo I had been taking. This was based on how well I tolerated pemetrexed, the chemotherapy drug that had kept my cancer at bay for so long, but not so much on patients in general having a particularly tough time on afatinib. Which is not to suggest that I expected a walk in the proverbial park with this new drug.

Still, the first week was amazing. It was almost like I was taking nothing at all. Sure, there was some digestive stuff going on, but nothing outside of the realm of what I would have been used to in a previous life if I decided to live off of bean burritos for a few weeks. And I love a good burrito, so it would be worth it. But by day eight, I realized that the side-effects of the drug were presenting themselves quite visibly.

While the previous couple of years had me dealing with a deep, cystic acne situation that appeared in spots mostly on my back and eventually working down my thighs and upper arms, this new version arrived quickly and has spread almost from head to toe, but has remained along the surface of the skin. Where the old version was itchy, annoying, and even painful, this new variety is mostly (at least so far) easy to ignore. Unless I look in the mirror. While it is not painful, nor is it particularly itchy, it is highly visible.

I also feel like I am drying out, both my skin and in the region of my eyes and nose. Because of the acne, I haven’t yet determined the best way to moisturize my skin. Part of me feels that letting it be dry will keep the acne to a minimum. But not too dry, because that becomes annoying in its own way. The nose concerns me, mainly because I recall vividly how, when I was taking Avastin (along with carboplatin) for the first three months of my treatment  to prevent the growth of new blood vessels, it dried my nose out severely and contributed to the formation of a hole in my septum through which I now have something of a persistent nasal whistle.  Yet I am not dehydrated; I drink quite a bit of water and it appears that my kidneys are continuing to function normally.

It is not lost on me that side effects tend to be cumulative. This means that I will have to continue monitoring them for the weeks and months ahead. The dryness may change, the acne may get worse or better. My stomach / bowel issues have been far less than what the literature suggested, and on some days I have not even bothered carrying the recommended supply of loperamide hydrochloride in my pocket, just in case. I’m a believer in using the drugs that help when they are needed, but also not using them if they really aren’t. So I avoid extraneous medications as much as possible, even if it means that I have to remain slightly more vigilant about the side effects.

All told, it may still be premature, but I am loving this new drug in comparison to the old routine. It is so much easier to take a pill rather than be hooked up to a tube in a clinic (even with the allure of a massaging recliner).

I’m nearly 50, what were you expecting?

Here are some images for your viewing pleasure, for which I use the term lightly. It’s just the plain fact that these side effects show up. Literally. The less tangible things, the ever-present joint pain that I almost don’t notice thanks to its consistency, the on-again, off-again cramping and runny stool, the hidden mouth sores, these things that persist invisibly are hardly a bother most of the time, as they exist in utter contrast to the crappy way I had been feeling just a scant month or two ago. So I look at these pictures of my acne-riddled body (already quaintly representative of a time when the rash was just beginning to spread) with some sense of gratitude.

These side-effects, they show me just how lucky I am. They remind me that, for however long I have to “suffer” through them, that is time that I’m still feeling better than before, feeling so much more like I remember feeling when I was feeling truly good; in spite of knowing that my muscles ache for no good reason, that my eyes are incessantly scratchy, and that my nose might crack and bleed at any point, in spite of these things, I look in the mirror at the blemishes on my nose and forehead and the scabs on my shoulder and I smile. Damn, Mister, you are one lucky son-of-a-gun.

Probably how I normally look to the naked eye. Indoors. With bad lighting.
This image has been slightly enhanced to highlight the splotching, but, yeah, I really am that pale.

 

 



If this post resonates with you, please consider supporting my work through a monthly subscription to my feed on Patreon, or a one-time donation through PayPal. Follow me on TwitterFacebook, Tumbler and many other fancy social sites or apps. Please share my posts to groups you are involved with on Reddit or Google+ or anywhere else that you feel it will help or enlighten or inspire another reader. (Sharing buttons are below the post!)

Thank you!

 

2 thoughts on “Spoiler Alert: Side-Effects Show Up

  1. Jeffrey – Moisturizer is your friend with EGFR TKI medications. You may eventually decide to use medication to control the rash – doxycycline did a great job on my Tarceva rash – but in the meantime a good lotion may help more than you expect. Personally I like Aveeno baby moisturizers, and Trader Joe’s A Midsummer Night’s Cream, all of which are unscented.

    Anita

    1. Anita,

      Thank you so much for the suggestions! I am going to add them to my arsenal. I am using lots of moisturizers right now, trying to find the right one, and taking Minocycline, but I am considering laying off that for a while just to see what happens.

      I really appreciate your input.

      Best,
      Jeffrey

You know you want to say something... now's your chance. Join the discussion here!